It was in April 2013 when I made the link between my son’s suicide attempt at five years of age and his use of the widely prescribed asthma and allergy medication Singulair (active ingredient Montelukast). The Australian Therapeutic Goods Administration (TGA) had issued an official Government alert highlighting the neuropsychiatric side effects and a close friend noticed a small news article that she immediately alerted me to. Since 2013, I have communicated with thousands of parents of affected children and many affected adults in my role as Co-Manager of the Montelukast (Singulair) Side Effects Support and Discussion Group.
In September 2018, the US Food and Drug Administration (FDA) reopened its paediatric safety review into Montelukast after years of intense campaigning by parents of affected children and affected adults from across the globe. The FDA’s announcement was warmly welcomed by the thousands of parents who have watched in despair as their children have struggled with intense and life-threatening mental health struggles.
In my time as co-manager of the support and discussion group, I have shared in the personal journeys of many of our 5850-plus membership. Despite being located across the world, our experiences have been eerily similar.
Our members have reported their children suffering from struggles including but not limited to depression, anxiety, aggression, confusion, auditory and visual hallucinations, vocal and physical tics, seizures, insomnia, bedwetting/daytime incontinence, severe mood and behaviour changes, night terrors, nightmares, memory retention issues, a decrease in handwriting skills, the feeling of bugs crawling under their skin, self-loathing, self-harm, suicidal thoughts and actions, and sadly suicide. In addition, many children have been diagnosed with disorders including Obsessive Compulsive Disorder, Attention Deficit and Hyperactivity Disorder, Generalised Anxiety Disorder, Oppositional Defiance Disorder, Alice in Wonderland Syndrome and even what one doctor described as Transient Autism that subsided after discontinuation of Montelukast.
The body of research regarding the negative mental health impacts of Montelukast use is growing. In April 2017, Bernard, Bastien Vinet et al. found that >10% of children studied suffered the neuropsychiatric side effects of Montelukast. Later that year, Haarman, Hunsel and deVries (2017) concluded that severe neuropsychiatric side effects occurred in both adults and children who had taken Montelukast. These two papers supported the analysis of Perona A. et al. (2016) in their outcomes which found that children were more likely to suffer the neuropsychiatric side effects of Montelukast than adults, and that suicidal behaviours and completed suicide occurred more frequently than commonly believed within the medical community. Additionally, their research showed that adolescents affected by Montelukast suffer from depression, anxiety, psychotic reactions and suicidal behaviour, however, younger children are more likely to suffer from sleep disturbances, anxiety and depression.
In recent months, researchers from the University of Toronto (Glocker-lauf, Finkelstein, Feldman et al. 2018) presented at the North American Conference of Clinical Toxicology. They found that children who were prescribed Montelukast were almost twice as likely to suffer a sudden onset neuropsychiatric event, than children using other asthma preventer medications.
Sadly, little research has been conducted into the mechanisms that cause these severe neuropsychiatric side effects. The unintended findings of a 2018 mice study (Eriksson, Bostrom, Sandelius et al. 2018) may be the first step in gaining a true understanding of causation of these severe side effects. Although Montelukast use showed some positive effects on the ageing brain and in brains affected by cranial irradiation, strong concerns were identified regarding young healthy mice using Montelukast, during normal conditions. Montelukast was found to have a negative effect on maturation and proliferation in the granule cell layer of the brain, with the researchers highlighting decreased proliferation in the hippocampal neurogenic zone. Additionally, this study poses questions about Montelukast’s affect on microglia and this requires further exploration (Eriksson, Bostrom, Sandelius et al. 2018).
There is a great need for further research into these neuropsychiatric side effects. Proven treatment regimes for children who have suffered a Montelukast-induced mental health injury are currently lacking. With such a limited knowledge of the impact Montelukast has on the brain, adequate and targeted treatment plans are unable to be established with any true confidence that they will heal affected individuals.
As the parent of an affected child and a representative for affected families and individuals, there are some observations and thoughts that I would like to share with the psychological community:
1. When suffering an adverse reaction to Montelukast, the side effects do not appear to subside immediately with cessation of the medication.
2. Many of our members report a withdrawal period of 4 to 8 weeks where the neuropsychiatric side effects can intensify and sudden onset of new side effects can present. Suicidal ideation and actions are often reported during this time. We have asked the US FDA and the Australian TGA to investigate and consider recommending tapering in lieu of stopping Montelukast abruptly, which is the current official advice for cessation of this medication.
3. Many of our affected children and affected adult members suffer mental health injuries and long-term or protracted effects of an adverse reaction.
4. The makers of Singulair have recently (9/2018) updated the US Product Information to include obsessive-compulsive behaviours and have added a new instruction to the Patient Counselling Information to advise the user to read the FDA-approved patient labelling.
5. Many of our members have found that support and coping strategies from a psychologist have been exceptionally helpful during what we refer to as the withdrawal period, as well as over the longer term of recovery.
6. Many of our members have reported that their children have become intolerant to artificial colours, flavours, sweeteners and MSG in their foods, after an adverse reaction to Montelukast. We don’t know why, however, ingesting these artificial additives seem to trigger a relapse in the child’s neuropsychiatric side effects.
7. Affected individuals and families need the medical community to assist us in recognising the true incidence of these side effects and to assist us in understanding the impact this medication is having on the brains of those affected. We ask you, the practitioners, to file Adverse Drug Reaction Reports, write case studies and to encourage those in a position to conduct research into these side effects, to do so.
There is no doubt that Montelukast works well to manage asthma and allergies in some people. There is a place for Montelukast in a doctor’s tool kit, however, many of us believe that this medication should be used only as a last resort. It is vital that parents and individuals who are considering using this medication are first warned of the potential of a mental health injury. This will allow them to make an adequate risks-versus-benefits analysis based on their individual health situation.
As a community, we should not stand by and allow children to suffer as Montelukast-affected children have and still are. We must do all we can to educate, warn, and monitor for these side effects. When parents know to monitor for mood and behaviour changes in their children, early intervention becomes an option, therefore reducing the negative impacts on the child.
We hope that the US FDA will issue a Medications Guide and a Black Box Warning on Montelukast in the USA. We also hope that the Australian TGA will create a mandated Cautionary Advisory Label for medications that cause severe neuropsychiatric side effects; we would expect that Montelukast would carry this mandated warning label on the outside of its packaging.
If Montelukast was causing a physically visible injury of equivalent severity to the psychological injuries that are being experienced by children and adults, the international community would be up in arms. It is time to draw a line in the sand and refuse to accept medication-induced mental health injuries as acceptable. Not all medications cause the user to experience suicidal ideation or to act on suicidal thoughts, but those medications that do require increased safeguards including enhanced warnings.
Vanessa Sellick is Co-Manager of the Montelukast (Singulair) Side Effects Support and Discussion Group that has over 5850 members. She has a professional career as a Policy Adviser and is currently halfway through completing a Graduate Diploma in Psychology.
Since 2013, Vanessa has been a volunteer advocate, dedicated to spreading awareness, encouraging research and influencing positive Government change regarding the neuropsychiatric side effects of Montelukast.
As the mother of two Montelukast affected children, Vanessa and the amazing team of advocates she works with, are dedicated to preventing children on an international basis, from suffering the neuropsychiatric side effects.